April 1, 2008

Rapid Enlargement of a Malignant Melanoma in a Child With Vitiligo Vulgaris After Application of Topical Tacrolimus

Author Affiliations

Copyright 2008 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2008

Arch Dermatol. 2008;144(4):560-561. doi:10.1001/archderm.144.4.560

A 12-year-old girl presented with a 2-month history of symmetrical, depigmented patches. Her family history was remarkable only for a father with vitiligo. Before our evaluation, the patient's pediatrician had prescribed a 4-week course of tacrolimus ointment, 0.1% (twice-daily applications). The patient had been applying the medication to the depigmented areas and to a lesion on her right forearm, which was described by her father (a physician) as a 4-mm brown papule that had been stable in size and appearance for 6 months before treatment. After the tacrolimus, 0.1%, therapy was initiated, the lesion enlarged rapidly and began to bleed. The patient was otherwise in good health and had no constitutional symptoms. On examination, she had type IV skin, with depigmented patches in the periocular, perioral, chest (Figure 1), and axillary regions that enhanced on exposure to Wood light. She had no detectable lymphadenopathy or thyromegaly. There was a 1.3-cm, eroded, glistening, erythematous nodule on her right forearm (Figure 2), with no surrounding erythema or depigmentation. The lesion appeared clinically to be a pyogenic granuloma and was excised the same day via tangential excision and electrodessication of the base. Histopathologic examination of the lesion demonstrated an atypical 6-mm-deep spitzoid melanocytic neoplasm, which 3 dermatopathologists concurred was consistent with a spitzoid malignant melanoma.

First Page Preview View Large
First page PDF preview
First page PDF preview